(RxWiki News) A common treatment for bronchitis, strep throat, pneumonia and earaches, azithromycin may also cause a deadly reaction in some patients, according to a new FDA warning.
Azithromycin (brand name Zithromax) has been around for about 20 years, and it's known for its relatively quick 5-day treatment of bacterial infections.
On March 12, however, the US Food and Drug Administration cautioned that the antibiotic could spark abnormal electrical activity in the heart and cause a fatal rhythm.
"Discuss all of your meds with your pharmacists. "
Wayne Ray, PhD, professor of preventive medicine at Vanderbilt University School of Medicine in Los Angeles, led research on azithromycin and the risk of cardiovascular research that was published last May in The New England Journal of Medicine.
The FDA based its warning about azithromycin (often referred to as “Z-pak”) on Dr. Ray’s study, and medication labels have been strengthened.
The research reported a small increase in cardiovascular deaths, and in the risk of death from any cause, in persons treated with a five-day course of azithromycin compared to persons treated with amoxicillin, ciprofloxacin, or no drug.
The risks of cardiovascular death associated with levofloxacin treatment were similar to those associated with azithromycin treatment.
Amoxicillin (brand names Amoxil, Dispermox, Larotid Suspension, Moxtag, Polymox Suspension, Trimox, Wymox) is a penicillin-like antibiotic. Ciprofloxacin (brand names Cipro, Proquin) is in a class of antibiotics called fluoroquinolones and works by killing bacteria that cause infections. Levofloxacin (brand name Levaquin) is also a fluoroquinolone.
Patients at particular risk for developing a potentially deadly irregular heart rhythm from azithromycin include those with known risk factors such as low blood levels of potassium or magnesium, a slower than normal heart rate, or use of certain drugs used to treat abnormal heart rhythms, or arrhythmias.
Patients may also be susceptible if they have existing QT interval prolongation. This is a serious heart disorder brought on by some drugs that lengthens the intervals between heartbeats. Torsades de pointes, a specific, rare heart rhythm abnormality, also puts patients at risk.
Sarah Samaan, MD, cardiologist and physician partner at the Baylor Heart Hospital in Plano, Texas, told dailyRX News, “This report reminds us that even commonly used and highly effective medications can have serious and unanticipated side effects. Many people with the electrical heart abnormality known as ‘long QT syndrome’ have no idea they carry this condition, and in some cases the problem only shows up when the patient is exposed to a drug like azithromycin.”
While azithromycin can be effective and safe for many patients, Dr. Samaan advises patients on medications to treat heart arrhythmias should consider checking in with their cardiologist before starting any new medication since these people seem to be especially vulnerable.
“Just as important, be sure your pharmacist knows all the medications you are taking, including supplements, so that he or she can identify potential drug interactions,” said Dr. Samaan.
The FDA issued its warning on azithromycin on March 12.